Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 121, NWS Aberdeen, SD

August 13, 2009Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 13, 2009, 12:24 AM CDT for Lyman County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2009, 12:24 AM CDT (05:24 UTC)
Expired
Aug 13, 2009, 1:15 AM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 7:26 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 12, 7:26 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT WED AUG 12 2009

.UPDATE...
WITH INCREASING CONVECTION ACROSS THE SOUTH CENTRAL COUNTIES THIS
EVENING OF JONES...LYMAN AND BUFFALO HAVE INCREASED POPS FOR THIS
AREA. WILL HAVE TO WATCH THIS COMPLEX AS IT CONTINUES TO
DEVELOP/MOVE EAST THROUGH THE EVENING. MAY HAVE TO INCREASE POPS
ACROSS MORE OF OUR SOUTHERN COUNTIES INTO NORTHEAST SD.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CHALLENGES INCLUDE TEMPERATURES THURSDAY AND
FRIDAY...ALONG WITH PRECIPITATION CHANCES LATE IN THE PERIOD.

CURRENTLY...TEMPERATURES ARE WARMING INTO THE 90S ACROSS THE CWA.
INSTABILITY FROM MOISTURE ADVECTION IS ALSO INCREASING ACROSS THE
AREA.

THIS AFTERNOON AND THIS EVENING LOOK LIKE THE LAST CHANCE FOR
DAYTIME HEATING-INDUCED THUNDERSTORMS /ON THE NOSE OF BEST LOW
LEVEL MOISTURE ADVECTION AND LOW LEVEL JET DEVELOPMENT ACROSS THE
FAR SOUTHERN CWA/ BEFORE THE SUPER WARM 700HPA THERMAL RIDGE BUILDS
INTO THE REGION AND EFFECTIVELY SHUTS OFF CONVECTIVE CHANCES
THROUGH FRIDAY EVENING. MODELS PROG THE FIRST AREA OF LOW PRESSURE
ALOFT TO LIFT NNEWD ACROSS THE NORTHERN PLAINS LATE FRIDAY
AFTERNOON AND FRIDAY EVENING. PLENTY OF LOW LEVEL MOISTURE WILL BE
AROUND...AS WILL THE NEEDED LIFT/STEEP LAPSE RATES AND FORCING TO
GET STORMS TO GO. BUT WITH HIGH PWATS AND LIMITED UPPER LEVEL
STEERING FLOW /NEARLY UNIDIRECTIONAL WIND DIRECTION THROUGH THE
COLUMN/...THE CONCERN FOR FRIDAY EVENING/NIGHT IS NOT SO MUCH
SEVERE CONVECTION /0-6KM SHEAR LESS THAN 35 KNOTS/ AS MUCH AS IT
IS HEAVY RAIN /TRAINING-TYPE THUNDERSTORMS AND FLOODING POTENTIAL.

THE LOW LEVEL WAA PATTERN ESTABLISHING ITSELF ACROSS THE AREA
TODAY WILL ALSO PERSIST ON THURSDAY AND FRIDAY...WITH LOW TO MID
90S VERY PROBABLE ACROSS THE JAMES RIVER VALLEY AND POINTS
EAST...WHILE UPPER 90S TO AROUND 100 ARE LIKELY ACROSS THE
MISSOURI RIVER VALLEY AND POINTS WEST. HEAT ADVISORY CRITERIA IS
105 DEGREES. THERE IS NO DURATION CRITERIA. HEAT INDEX VALUES
THURSDAY AND FRIDAY ARE EXPECTED TO TOP OUT BETWEEN 97 AND 102.
WILL CONTINUE TO MONITOR...BUT PRESENTLY...NO PLANS TO ISSUE A
HEAT ADVISORY FOR THURSDAY OR FRIDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MODELS STILL ON TRACK WITH BRINGING A STRONG COLD FRONT THROUGH
THE REGION SATURDAY EVENING...WITH RATHER GOOD CHANCES FOR
RAINFALL AND THUNDERSTORMS. PLENTY OF MOISTURE TO WORK WITH OUT
AHEAD OF THIS FRONT AS PWAT VALUES WILL BE NEAR 1.75 TO NEAR 2
INCHES. ALSO...SFC TO 500 MB FLOW IS STRAIGHT FROM THE SOUTH...SO
LOOKING AT TRAINING POTENTIAL OF THUNDERSTORMS AS FRONT MOVES
THROUGH. LOOKS LIKE HEAVY RAINFALL WILL DEFINITELY BE A
POSSIBILITY. PROGRESSION OF COLD FRONT MAY PREVENT ANY SERIOUS
ISSUES BUT THREAT IS THERE NONETHELESS. SOME THUNDERSTORMS COULD
ALSO BE ON THE SEVERE SIDE. MEX GUIDANCE HAS INCREASED HIGHS
CONSIDERABLY FOR SATURDAY AS THERE STILL IS A WEALTH OF WARM AIR
OUT AHEAD OF THE FRONT. ALTHOUGH...DID NOT INCREASE HIGHS AS WARM
AS MEX VALUES...BUT DID COME UP A COUPLE DEGREES. AM STILL
CONCERNED ABOUT POSSIBILITY OF CLOUD COVER OUT AHEAD OF THE FRONT.
CLOUDS WILL MORE THAN LIKELY KEEP HIGHS IN THE 80S INSTEAD OF THE
LOW 90S THAT MEX IS ADVERTISING. WILL KEEP PRECIP CHANCES GOING
THROUGH SUNDAY AS SHORTWAVE ENERGY REMAINS IN THE AREA...ALTHOUGH
MAIN FRONTAL BOUNDARY WILL BE EAST OF THE REGION. THINGS BEGIN TO
DRY OUT SUNDAY NIGHT AS COOLER TEMPS RETURN FOR THE EARLY PORTION
OF NEXT WEEK. MODELS SHOWING MORE SHORTWAVE ENERGY DROPPING INTO
THE REGION TUESDAY AND TUESDAY NIGHT SO WILL INCLUDE SLIGHT CHANCE
POPS FOR THIS TIME.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AND THURSDAY FOR ALL
TAF SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...TMT
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 12, 4:06 AM CDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT WED AUG 12 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
406 AM CDT WED AUG 12 2009 /306 AM MDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE WEEKEND. AT
THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.